Alert archive / Texas / Freeze Warnings in 2016

Freeze Warning 5, NWS Austin/San Antonio, TX

December 18, 20167 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Dec 18, 2016, 12:46 PM CST for 7 counties in Texas. It took effect at Dec 18, 2016, 7:00 PM CST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 12:46 PM CST (18:46 UTC)
In effect from
Dec 18, 2016, 7:00 PM CST
Expired
Dec 19, 2016, 11:00 AM CST
In force
16 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Dimmit County, TX, Frio County, TX, Karnes County, TX, Maverick County, TX, Wilson County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 128 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS74 KEWX 181846
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CST SUN DEC 18 2016

TXZ217>222-228-191700-
/O.NEW.KEWX.FZ.W.0005.161219T0100Z-161219T1700Z/
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-DIMMIT-
INCLUDING THE CITIES OF...EAGLE PASS...CRYSTAL CITY...PEARSALL...
PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS
1246 PM CST SUN DEC 18 2016

...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO
11 AM CST MONDAY. 

* TEMPERATURE...25 TO 31 DEGREES.

* IMPACTS...THE FIRST FREEZE OF THE FALL SEASON COULD BE HAZARDOUS
  TO PLANTS AND ANIMALS THAT ARE SENSITIVE TO COLD WEATHER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
287 
WWUS74 KEWX 191104
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 AM CST MON DEC 19 2016

TXZ217>222-228-191700-
/O.CON.KEWX.FZ.W.0005.000000T0000Z-161219T1700Z/
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-DIMMIT-
INCLUDING THE CITIES OF...EAGLE PASS...CRYSTAL CITY...PEARSALL...
PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS
504 AM CST MON DEC 19 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* TEMPERATURE...25 TO 31 DEGREES.

* IMPACTS...THE FIRST FREEZE OF THE FALL SEASON COULD BE 
  HAZARDOUS TO PLANTS AND ANIMALS THAT ARE SENSITIVE TO COLD 
  WEATHER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
022 
WWUS74 KEWX 191702
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1102 AM CST MON DEC 19 2016

TXZ217>222-228-191815-
/O.EXP.KEWX.FZ.W.0005.000000T0000Z-161219T1700Z/
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-DIMMIT-
INCLUDING THE CITIES OF...EAGLE PASS...CRYSTAL CITY...PEARSALL...
PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS
1102 AM CST MON DEC 19 2016

...FREEZE WARNING HAS EXPIRED...

MOST LOCATIONS HAVE WARMED TO THE FREEZING MARK OR ABOVE AS OF
11AM THIS MORNING AND THE FREEZE WARNING THAT WAS IN EFFECT FOR
PORTIONS OF THE RIO GRANDE PLAINS AND THE COASTAL PLAINS WILL BE
ALLOWED TO EXPIRE.

$$

ALLEN

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 18, 12:27 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 18, 12:27 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1227 PM CST Sun Dec 18 2016

.UPDATE...

Decreased hourly and maximum temperatures this afternoon by
a few degrees. A hard freeze is again expected tonight with wind
chill values falling into the single digits early Monday morning
as temperatures fall into the teens and 20s most locations. We
will be issuing a Freeze Warning later this afternoon for the
remaining counties that did not reach criteria last night. They
will be: Maverick, Zavala, Frio, Dimmit, Atascosa, Karnes, and
Wilson.

Given the current temperature trends and the pervasive mid- and
upper-level cloud cover, temperatures have had a difficult time
rising through the late morning. Much of the Hill Country and I-35
corridor remains below freezing as of noon local time. Have
slightly lowered hourly temperatures moving forward through the
afternoon and overall max high temperatures as well. It could be
likely that some isolated locations in the Hill Country may not
reach above freezing this afternoon and have a full 36 hours or so
of freezing temperatures through Monday afternoon. BUFR soundings
from GFS and NAM continue to indicate the mid- and upper-level
cloud cover persisting through the afternoon. However, this cloud
cover could remain overnight and limit the full potential of the
hard freeze expected tonight across most areas. Despite the cloud
cover, it will be the coldest night of the season thus far as
temperatures fall into upper teens, 20s, and low 30s.

&&

.AVIATION.../18Z TAF CYCLE/

VFR conditions prevail across the region with mid- and high-level
BKN/OVC clouds in the 070-100 layer and above 200. These cloud
layers will remain over the TAF sites through much of the next
24-36 hours with some lowering to 040-060 by Monday morning but
still remaining VFR. North winds of 15-20 knots and periodic gusts
to 25 knots will occur this afternoon for KAUS/KSAT/KSSF with
lower winds at KDRT. Winds will weaken through the late afternoon
and evening, dropping to near 10 knots and remaining so
throughout the day Monday.

&&

PREV DISCUSSION... /ISSUED 427 AM CST Sun Dec 18 2016/

SHORT TERM (Today through Monday)...
Gusty north winds and much colder air have spread across south
central Texas in the wake of a strong, Arctic front. The main
forecast concerns for today will be gusty north winds and
subfreezing temperatures. Winds remain gusty across all areas and
based on observations and the latest data, winds will continue to
remain gusty across most areas through mid-morning. The exception
will be along the Rio Grande and southern Edwards Plateau where
models suggest winds should drop below advisory levels around 6
AM. With this in mind, we have shortened the duration of the Wind
Advisory for our counties generally along and west of Highway 83.
Elsewhere, the Wind Advisory will remain intact until 10 AM.
Subfreezing temperatures will also continue across a large part of
south central Texas this morning. Given strong cold air advection,
we will leave the current freeze warning intact through this
morning. Otherwise, radar data does show some light echoes across
the coastal plains early this morning. Can't rule out some light
rain reaching the ground, but hi-res guidance suggests this
activity will weaken over the next couple of hours.

Highs today will be well below normal given strong cold air
advection. High temperatures will range from the lower 30s to the
lower 40s. Northerly winds continue overnight and with some
partial clearing, a freeze is likely across all of south central
Texas. Overnight lows will drop into the teens across the Hill
Country to lower 30s south of the Highway 57 corridor.

LONG TERM (Monday Night through Saturday)...
Surface high pressure and well below normal temperatures remain
intact through Monday night, likely resulting in another freeze
for areas generally along and north of Highway 90. Surface high
pressure begins to slide eastward on Tuesday, bringing a
transition from northerly to southerly winds. High temperatures
slowly recover into the 50s on Tuesday, with some mid 50s to lower
60s in store for Wednesday. This warm-up will be brief as another
strong cold front moves in Wednesday night. This front will keep
temperatures below normal through the end of the work week.
Another strong front could be in store just beyond the current
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              23  41  29  52  37 /   0   0   0   0   0
Austin Bergstrom Intl Airport  20  41  28  51  35 /   0   0   0   0   0
New Braunfels Muni Airport     23  42  28  52  36 /   0   0   0   0   0
Burnet Muni Airport            18  39  26  51  36 /   0   0   0   0   0
Del Rio Intl Airport           26  43  32  54  37 /   0   0   0   0   0
Georgetown Muni Airport        20  39  27  51  36 /   0   0   0   0   0
Hondo Muni Airport             23  43  29  53  37 /   0   0   0   0   0
San Marcos Muni Airport        22  41  28  52  36 /   0   0   0   0   0
La Grange - Fayette Regional   24  41  30  50  38 /   0  -   -   -    0
San Antonio Intl Airport       25  41  30  53  39 /   0   0   0   0   0
Stinson Muni Airport           25  42  31  53  39 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Allen
Synoptic/Grids...Oaks
Public Service/Data Collection...Treadway
Hazardous weather outlook, Dec 18, 4:21 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 AM CST SUN DEC 18 2016

TXZ171>173-183>194-202>209-217>225-228-191030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
421 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHERLY WINDS OF 25 TO 30 MPH WITH A FEW GUSTS UP TO 40
MPH ARE EXPECTED THROUGH 10 AM CST LATE THIS MORNING...ESPECIALLY
ALONG AND EAST OF INTERSTATE 35. WINDS OVER AREAS ALONG AND WEST
OF HIGHWAY 83 ARE EXPECTED TO DROP BELOW WIND ADVISORY CRITERIA A
BIT EARLIER. A WIND ADVISORY REMAINS IN EFFECT FOR THE ENTIRE
REGION THROUGH 10 AM CST TODAY.

WIND CHILL VALUES IN THE TEENS AND LOW TO MID 20S ARE EXPECTED
THROUGHOUT THE MORNING. SOME LOCATIONS ACROSS THE HILL COUNTRY
COULD SEE WIND CHILL VALUES APPROACH 10 DEGREES.

A FREEZE IS EXPECTED ACROSS THE HILL COUNTRY AND PORTIONS OF
CENTRAL TEXAS. A FREEZE WARNING REMAINS IN EFFECT FOR PORTIONS OF
THE AREA THROUGH NOON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WIDESPREAD HARD FREEZE IS EXPECTED ACROSS MUCH OF SOUTH-
CENTRAL TEXAS MONDAY MORNING. AIR TEMPERATURES MONDAY MORNING
WILL FALL INTO THE TEENS AND LOW TO MID 20S ACROSS THE HILL
COUNTRY AND CENTRAL TEXAS AND UPPER 20S TO LOW 30S ELSEWHERE. WIND
CHILL READINGS COULD FALL INTO THE SINGLE DIGITS MONDAY MORNING.
PLEASE TAKE PRECAUTION NOW TO PROTECT OUTDOOR LIVESTOCK, PETS,
PLANTS, AND PIPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.